Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Lubbock, TX

March 25, 2004Crosby County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 25, 2004, 5:00 PM CST for Crosby County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2004, 5:00 PM CST (23:00 UTC)
Expired
Mar 25, 2004, 5:45 PM CST
In force
45 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Crosby County, TX

The radar

The Lubbock radar (KLBB), 42 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WUUS54 KLUB 252300
SVRLBB
TXC107-252345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
458 PM CST THU MAR 25 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROSBY COUNTY IN NORTHWEST TEXAS

* UNTIL 545 PM CST

* AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF          
  PENNIES OR LARGER AND GUSTS TO 60 MPH. 4 MILES SOUTHWEST OF        
  CAPROCK...OR ABOUT 10 MILES EAST OF   SLATON...MOVING NORTHEAST    
  AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...         
  CAPROCK...RALLS AND CROSBYTON.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3341 10156 3340 10128 3368 10105 3381 10147

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 4:38 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 25, 4:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
438 PM CST THU MAR 25 2004

.SHORT TERM...
AT 2 PM CST...DIFFUSE DRYLINE WAS LOCATED ACROSS THE WESTERN
COUNTIES OF THE SPLNS. MIXING HAS BEEN SLOWED SO FAR TODAY BY FAIRLY
THICK CANOPY OF MID-LEVEL CLOUDS. A SFC LOW WAS LOCATED OVER THE
CENTRAL TX PANHANDLES WITH A TROF EXTENDING SW THRU THE WESTERN
SPLNS. A FEW HIGH-BASED CU WERE SEEN DVLPNG ALONG THE DRYLINE FROM
MORTON TO MULESHOE. THE DRYLINE STILL FCST TO MIX EAST OFF THE
CAPROCK ACROSS THE NORTH BY MID-AFTN AS LOW-LEVEL FLOW VEERS TO THE
W-SW OVER THE WESTERN TWO-THIRDS OF THE CWA. MOIST AIR TO HOLD ON
FURTHER WEST ACROSS THE SOUTHERN COUNTIES. WEAK SHTWV TROF MOVING
ACROSS THE PANHANDLES THIS AFTN PROVIDES STEEP H7-H5 LAPSE RATES OF
MINUS 8-9 DEGREES C/KM...MAXIMIZED OVER OUR THE NORTH-CENTRAL
COUNTIES. 18Z SOUNDING FROM THE WTX MESONET SHOWS SIGNIFICANT CIN
CENTERED AROUND 750MB. WHILE HIGH-BASED TSTMS ARE POSSIBLE OVER THE
EAST-CENTRAL COUNTIES THIS AFTN AND EARLY EVE...APPEARS THE ONLY
CHANCE FOR DEEP CONVECTION WILL BE ACROSS THE SE EAST COUNTIES...
WHERE DEEPER BL MOISTURE SHOULD BE MAINTAINED. WEAK MID-LVL FLOW
FAVORS PULSE-SVR TYPE WITH LARGE HAIL POSSIBLE. REMAINS SOME
QUESTION WHETHER OR NOT PARCELS WILL BE ABLE TO BREAK THROUGH THE
LOW-LEVEL INVERSION...SO KEPT POPS LOW...THINKING TSTMS WILL BE
ISOLATED.

...330 PM UPDATE...
SCATTERED SHOWERS AND A FEW TSTMS HAVE DEVOPED FROM YOAKUM CO NE TO
WESTERN FLOYD AND HOCKLEY COUNTY. DOES NOT APPEAR THAT THE DRYLINE
WILL MOVE ANY FARTHER EAST TODAY AS WIND HAS BACKED FROM SLATON TO
LAMESA. MUCH OF THE RAIN FROM THESE SHOWERS AND TSTMS WILL EVAPORATE
IN VERY DRY BL...BUT BRIEF PERIODS OF HEAVY RAIN ARE POSSIBLE ALONG
WITH SMALL HAIL AND GUSTY DOWNDRAFT WINDS.

TONIGHT...LOOKS LIKE DRYLINE WILL MAKE ANOTHER RETREAT WESTWARD TO
EASTERN NM BY EARLY MORNING. WITH THE MOIST AIR IS WILL BE ANOTHER
MILD NIGHT WITH LOW TEMPS AROUND 60 DEGREES. SCT LOW CLOUDS SHOULD
ALSO MAKE A RETURN APPEARANCE FROM LUBBOCK SOUTH AND EAST.  MAY ALSO
SEE A FEW RAIN SHOWERS IN THE MORNING OVER THE SE COUNTIES ON 30-40
KT LLJ.

FOR FRIDAY...ETA AND AVN BOTH HINT AT ANOTHER WK SHTWV TROF MOVING
ACROSS THE AREA. ETA IS MUCH MORE BULLISH ON PRECIP...BREAKING TSTMS
OUT ALONG THE DRYLINE OVER THE WESTERN COUNTIES BY AFTN AND
PROGRESSING ACROSS THROUGH THE SPLNS. THERMODYNAMIC PARAMETERS MORE
FAVORABLE FOR SVR STORMS TOMORROW AS DEEPER MOISTURE IS ABLE TO MOVE
FURTHER NORTH AND WEST. FCST ETA SOUNDINGS SHOW ML-CAPE UP TO 2K IN
THE LUBBOCK AREA BY NOON...WITH NOT MUCH CIN.  THE WIND PROFILE LOOKS
WEAK EARLY ON THE DAY AND THEN IMPROVES THROUGHOUT THE AFTN AND AS
THE 500MB 65+ KT WIND SPREADS OVER WTX AND SFC WIND BACKS DURING THE
DAY WITH DEEPENING SFC LOW IN SE COLO. ONE CAVEAT IS TIMING OF UPR-
LEVEL SPPT. SR HELICITIES DONT APPEAR TO INCREASE UNTIL LATE IN THE
DAY... LEAVING SHEAR PROFILES MARGINAL FOR SUPERCELLS CENTRAL AND
WEST...BETTER OFF THE CAPROCK.  SPC HAS OUTLOOKED MOST OF THE SPLNS
FOR A SLIGHT RISK OF SVR WX FRI AFTN AND PLEASE SEE SWODY2 FOR
FURTHER DETAILS.  MC.

.LONG TERM...
CHANCE OF CONVECTION WILL CONTINUE SAT AFTERNOON AND EVENING FOR MUCH
OF THE AREA AS MID/UPPER LEVEL WAVE LIFTS NORTHEAST OVER THE CENTRAL
PLAINS...AND ASSOCIATED DRYLINE AND TRAILING COLD FRONT PUSHES EAST
ACROSS WEST TEXAS. SEVERE WX THREAT WILL RETURN SAT AFTERNOON AND
EVENING AS MODERATE TO STRONGLY UNSTABLE ATMOSPHERE COMBINES WITH
STRONG LOW TO MID-LEVEL WIND SHEAR. SURFACE HIGH PRESSURE WILL BUILD
SOUTH ACROSS THE REGION SUN AND MON BRINGING ABOUT COOLER/DRIER
CONDITIONS. GRADUAL WARM UP WILL BEGIN TUE AND CONTINUE THROUGH NEXT
THU.  JH.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       52  83  54  80 /  20  20  20  30
TULIA        55  81  57  79 /  20  30  30  30
PLAINVIEW    58  81  58  80 /  20  30  30  30
LEVELLAND    57  83  57  81 /  20  20  30  30
LUBBOCK      59  82  58  80 /  20  30  30  40
BROWNFIELD   58  84  58  81 /  20  30  30  30
CHILDRESS    61  83  60  80 /  20  30  40  40
SPUR         61  82  61  80 /  20  30  30  40
ASPERMONT    62  81  63  80 /  20  20  30  40
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/02
Hazardous weather outlook, Mar 25, 6:00 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST THU MAR 25 2004

TXZ021>044-261200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS MAY OCCUR SATURDAY AFTERNOON AND
EVENING ALONG AND EAST OF THE DRYLINE.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.